Alert archive / Iowa / Wind Advisories in 2025

Wind Advisory 5, NWS Des Moines, IA

March 14, 202521 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Mar 14, 2025, 2:38 PM CDT for 21 counties in Iowa. It took effect at Mar 15, 2025, 8:25 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2025, 2:38 PM CDT (19:38 UTC)
In effect from
Mar 15, 2025, 8:25 AM CDT
Expired
Mar 15, 2025, 6:00 PM CDT
In force
10 hr
Issued by
NWS Des Moines, IA
All 21 counties

Boone County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS73 KDMX 141938
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
238 PM CDT Fri Mar 14 2025

IAZ004-005-015-023-150545-
/O.NEW.KDMX.WI.Y.0005.250315T1500Z-250315T2300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Algona, Estherville, Emmetsburg, Fonda,
Laurens, Gilmore City, Rolfe, and Pocahontas
238 PM CDT Fri Mar 14 2025

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CDT SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Kossuth, Emmet, Palo Alto, and Pocahontas Counties.

* WHEN...From 10 AM to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ038-039-049-050-060>062-072>075-081>086-092>097-150300-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Corydon, Marshalltown, Oskaloosa,
Centerville, Indianola, Reinbeck, Waterloo, Wellsburg, Cedar
Falls, Pella, Conrad, Bloomfield, Earlham, Humeston, Albia, Dike,
New Market, Grundy Center, Traer, Grinnell, Seymour, Mount Ayr,
Knoxville, Carlisle, Gladbrook, Dysart, Norwalk, Leon, Osceola,
Lenox, Newton, Chariton, Winterset, Creston, Ottumwa, Toledo,
Allerton, Corning, Tama, Bedford, Lamoni, and Des Moines
238 PM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southern, central, and eastern Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

* ADDITIONAL DETAILS...A Red Flag Warning is also in effect. Any 
  fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

Open burning is discouraged today.

&&

$$

Hagenhoff
7 follow-up statements
671 
WWUS73 KDMX 142154
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
454 PM CDT Fri Mar 14 2025

IAZ081>086-092>097-150300-
/O.UPG.KDMX.WI.Y.0004.000000T0000Z-250315T0300Z/
/O.NEW.KDMX.HW.W.0004.250314T2154Z-250315T0300Z/
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Bedford, Corydon, Allerton, Lamoni, Mount
Ayr, Centerville, Osceola, Chariton, Ottumwa, Corning, Leon,
Lenox, Humeston, New Market, Bloomfield, Seymour, Albia, and
Creston
454 PM CDT Fri Mar 14 2025

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 40 mph with gusts up to 60 mph.

* WHERE...Portions of southern Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...A Red Flag Warning is also in effect. Any 
  fires that develop will likely spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch for falling debris and tree limbs. Use caution if you must 
drive.

&&

$$

IAZ038-039-049-050-060>062-072>075-150300-
/O.CON.KDMX.WI.Y.0004.000000T0000Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-
Including the cities of Toledo, Gladbrook, Reinbeck, Knoxville,
Dysart, Earlham, Traer, Winterset, Carlisle, Waterloo, Cedar
Falls, Wellsburg, Dike, Norwalk, Indianola, Oskaloosa, Grundy
Center, Tama, Pella, Conrad, Grinnell, Des Moines, Marshalltown,
and Newton
454 PM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Portions of central Iowa.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

IAZ004-005-015-023-150800-
/O.CON.KDMX.WI.Y.0005.250315T1500Z-250315T2300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Fonda, Estherville, Pocahontas, Laurens,
Rolfe, Gilmore City, Algona, and Emmetsburg
454 PM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CDT SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Kossuth, Emmet, Palo Alto, and Pocahontas Counties.

* WHEN...From 10 AM to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Cogil
575 
WWUS73 KDMX 150209
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
909 PM CDT Fri Mar 14 2025

IAZ081>086-092>097-150315-
/O.CAN.KDMX.HW.W.0004.000000T0000Z-250315T0300Z/
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
Including the cities of Seymour, Leon, Corning, Corydon, Osceola,
Lenox, New Market, Humeston, Centerville, Ottumwa, Bedford, Mount
Ayr, Chariton, Lamoni, Bloomfield, Albia, Allerton, and Creston
909 PM CDT Fri Mar 14 2025

...HIGH WIND WARNING IS CANCELLED...

Winds have continued to calm as nighttime has set in and storms have 
moved away, prompting the cancellation of the Warning. Occasional 35 
mph gusts will still be possible overnight.

$$

IAZ038-039-049-050-060>062-072>075-150315-
/O.CAN.KDMX.WI.Y.0004.000000T0000Z-250315T0300Z/
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-
Including the cities of Dike, Wellsburg, Dysart, Cedar Falls,
Waterloo, Reinbeck, Newton, Earlham, Winterset, Conrad, Toledo,
Knoxville, Norwalk, Carlisle, Grundy Center, Gladbrook, Des
Moines, Traer, Oskaloosa, Pella, Indianola, Tama, Grinnell, and
Marshalltown
909 PM CDT Fri Mar 14 2025

...WIND ADVISORY IS CANCELLED...

Winds have continued to calm as nighttime has set in and storms have 
moved away, prompting the cancellation of the Advisory. Wind gusts 
up to 30 mph will still be possible overnight.

$$

IAZ004-005-015-023-151215-
/O.CON.KDMX.WI.Y.0005.250315T1500Z-250315T2300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Laurens, Rolfe, Fonda, Emmetsburg,
Pocahontas, Gilmore City, Estherville, and Algona
909 PM CDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 6 PM CDT SATURDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Kossuth, Emmet, Palo Alto, and Pocahontas Counties.

* WHEN...From 10 AM to 6 PM CDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Jimenez
028 
WWUS73 KDMX 150738
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
238 AM CDT Sat Mar 15 2025

IAZ004-005-015-023-151745-
/O.CON.KDMX.WI.Y.0005.250315T1500Z-250315T2300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Emmetsburg, Laurens, Algona, Estherville,
Fonda, Gilmore City, Pocahontas, and Rolfe
238 AM CDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM 
CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Kossuth, Emmet, Palo Alto, and Pocahontas Counties.

* WHEN...From 10 AM this morning to 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

&&

$$

Small
404 
WWUS73 KDMX 151325
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
825 AM CDT Sat Mar 15 2025

IAZ006-007-016-017-024>026-033>037-045>048-152300-
/O.EXB.KDMX.WI.Y.0005.250315T1325Z-250315T2300Z/
Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-Franklin-Sac-
Calhoun-Webster-Hamilton-Hardin-Carroll-Greene-Boone-Story-
Including the cities of Manson, Mason City, Manly, Schaller, Fort
Dodge, Webster City, Ackley, Early, Jefferson, Lake Mills, Lake
View, Hampton, Belmond, Sac City, Wall Lake, Britt, Northwood,
Pomeroy, Carroll, Odebolt, Clarion, Ames, Eldora, Garner, Boone,
Kanawha, Forest City, Iowa Falls, Clear Lake, Eagle Grove,
Rockwell City, Humboldt, and Lake City
825 AM CDT Sat Mar 15 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central, and west central Iowa.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ004-005-015-023-152300-
/O.CON.KDMX.WI.Y.0005.250315T1500Z-250315T2300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Gilmore City, Laurens, Fonda, Rolfe,
Pocahontas, Emmetsburg, Algona, and Estherville
825 AM CDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Kossuth, Emmet, Palo Alto, and Pocahontas Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

REV
905 
WWUS73 KDMX 151353
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
853 AM CDT Sat Mar 15 2025

IAZ044-152300-
/O.EXA.KDMX.WI.Y.0005.000000T0000Z-250315T2300Z/
Crawford-
Including the cities of Denison
853 AM CDT Sat Mar 15 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 40 mph.

* WHERE...Crawford County.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ006-007-016-017-024>026-033>037-045>048-152300-
/O.CON.KDMX.WI.Y.0005.000000T0000Z-250315T2300Z/
Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright-Franklin-Sac-
Calhoun-Webster-Hamilton-Hardin-Carroll-Greene-Boone-Story-
Including the cities of Manson, Mason City, Manly, Schaller, Fort
Dodge, Webster City, Ackley, Early, Jefferson, Lake Mills, Lake
View, Hampton, Belmond, Sac City, Wall Lake, Britt, Northwood,
Pomeroy, Carroll, Odebolt, Clarion, Ames, Eldora, Garner, Boone,
Kanawha, Forest City, Iowa Falls, Clear Lake, Eagle Grove,
Rockwell City, Humboldt, and Lake City
853 AM CDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, north central, and west central Iowa.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ004-005-015-023-152300-
/O.CON.KDMX.WI.Y.0005.250315T1500Z-250315T2300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-
Including the cities of Gilmore City, Laurens, Fonda, Rolfe,
Pocahontas, Emmetsburg, Algona, and Estherville
853 AM CDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Kossuth, Emmet, Palo Alto, and Pocahontas Counties.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

REV
744 
WWUS73 KDMX 151905
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
205 PM CDT Sat Mar 15 2025

IAZ004>007-015>017-023>026-033>037-044>048-152300-
/O.CON.KDMX.WI.Y.0005.000000T0000Z-250315T2300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-
Including the cities of Lake Mills, Lake View, Forest City,
Odebolt, Ames, Iowa Falls, Clear Lake, Kanawha, Clarion,
Emmetsburg, Laurens, Carroll, Early, Rolfe, Eldora, Denison,
Schaller, Sac City, Boone, Hampton, Eagle Grove, Humboldt,
Rockwell City, Wall Lake, Gilmore City, Fonda, Lake City, Ackley,
Pocahontas, Algona, Northwood, Manson, Pomeroy, Webster City,
Manly, Belmond, Fort Dodge, Britt, Estherville, Mason City,
Garner, and Jefferson
205 PM CDT Sat Mar 15 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 40-50 mph.

* WHERE...Portions of northwest into north central Iowa.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
660 
WWUS73 KDMX 152235
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
535 PM CDT Sat Mar 15 2025

IAZ004>007-015>017-023>026-033>037-044>048-152345-
/O.EXP.KDMX.WI.Y.0005.000000T0000Z-250315T2300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-
Including the cities of Rolfe, Laurens, Eagle Grove, Hampton,
Kanawha, Denison, Estherville, Manson, Emmetsburg, Sac City,
Forest City, Clarion, Lake View, Humboldt, Schaller, Odebolt,
Lake Mills, Clear Lake, Ames, Pomeroy, Northwood, Lake City,
Eldora, Iowa Falls, Early, Carroll, Belmond, Algona, Mason City,
Rockwell City, Fort Dodge, Webster City, Britt, Boone, Manly,
Gilmore City, Wall Lake, Pocahontas, Ackley, Fonda, Garner, and
Jefferson
535 PM CDT Sat Mar 15 2025

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

Wind speeds have diminished and thus the advisory will be allowed to 
expire. Wind gusts up to around 30 mph will be possible at times 
over the next few hours.

$$

Ansorge

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 14, 12:42 PM CDT, 1 hour 56 minutes earlier. Its key messages:

  • Moderate Risk for severe weather expanded into southern and central Iowa primarily for the wind threat. Wind gusts from storms up to 80mph possible. Threats for hail and tornadoes are lower.
  • Red Flag Warning issued for the south and east due to increased confidence in dry, windy conditions. Wind Advisory also in effect SE.
  • Temperatures recover by Monday ahead of a midweek system.
Area forecast discussion, Mar 14, 12:42 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1242 PM CDT Fri Mar 14 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Moderate Risk for severe weather expanded into southern and
  central Iowa primarily for the wind threat. Wind gusts from
  storms up to 80mph possible. Threats for hail and tornadoes
  are lower.

- Red Flag Warning issued for the south and east due to
  increased confidence in dry, windy conditions. Wind Advisory
  also in effect SE.

- Temperatures recover by Monday ahead of a midweek system.

&&

.DISCUSSION...
Issued at 408 AM CDT Fri Mar 14 2025

Overnight objective analysis revealed the deepening trough in the
southwest owed to a digging jet just behind. Out ahead in the Plains
was a strong moisture advection regime. The main axis of theta-e
advection was evidenced by the plume of clouds over southeast Iowa
and southeastward--even an elevated thunderstorm near DVN. VAD
profiles displayed stronger winds than the RAP, but this is
likely owed to radar returns from migrating birds. The trough
will eventually develop a closed low and tilt negatively through
the daytime, eventually positioning itself over the state this
evening. Leading up to this, it will back the PBL winds to a
more southeasterly orientation. Some leading edge convection
will be possible around midday. The upper level jet will round
the base and invade the warm sector, optimizing across eastern
MO and central IL. The orientation of moisture transport becomes
less favorable for Iowa in the afternoon hours with the main
low- level moisture axis getting shunted with the invading dry
conveyor belt. Nonetheless, there will be enough moisture for
the main round of convection beginning after 3pm for Iowa; the
question remains how much low level moisture can reach this far
north. The strong wind profile will lead to fast storm motion
(around 55-60mph). The 00z HREF suite was well- mixed and "thin"
on moisture content, which rang true in synoptic guidance like
the NAM and GFS, too. This translates to LCLs around the 2kft
mark which is not favorable for tornadoes (confidence in
tornadoes decreasing). The better EBWD values linger behind the
line of storms, which may curtail organization. The EBWD aligns
better, however, in the far southeast which is also where the
0-3km shear better pairs with the strong low-level theta-e
gradient, making for a more sustainable cold pool balance,
increasing confidence in the damaging wind threat being more
widespread and longer- lived than further north and west.
However, given the strength of the winds in the profile,
downbursts from thunderstorms that exist over central Iowa will
be enough to mix these winds down to the surface (regardless of
organization), some of these winds up to 80mph. The 45% hatched
region for winds is well-placed for this threat and is also why
the moderate risk was expanded more into Iowa. The hail threat
can be better realized if more moisture than forecasted reaches
the state, with the higher hail size potential residing where
the better organization parameters align in the southeast. The
near- storm environment will need to be closely monitored today
to assess for severe threats and intensity.

With the confidence increasing in more dry air leads to an increased
confidence in fire weather conditions. Have upgraded to a Red Flag
Warning and have expanded the coverage area north and west of where
the watch originally was. See more information on this in the fire
weather discussion. The Wind Advisory remained well-placed, so have
preserved it. Another Wind Advisory will likely be needed for
Saturday as the gradient wind of the exiting system looms over the
west, some of this accompanied with snowfall in the north. There is
potential for blowing snow on Saturday, mainly north of Highway 20,
which could lead to visibility reductions in spite of the light
accumulations expected. There remains some questions about snow
production given the poor ice introduction in soundings.

Weekend temperatures fall back to around 50, but recover into the
70s by Monday. Another system arrives midweek next week with its
impacts to the state better refined as the trajectory of the closed
low is better understood.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1242 PM CDT Fri Mar 14 2025

Intense spring storm will produce scattered thunderstorms across
all of central Iowa later this afternoon into the evening. MVFR
ceilings and visibilities are likely in and around the
thunderstorms with the potential for wind gusts of 50kts+ in
vicinity of stronger storms. This activity pushes north of Iowa
this evening with lighter surface winds overnight along with
mostly VFR conditions. However, a cold front passes through
towards daybreak with MVFR ceilings spreading across the area
along with increasing west to northwest winds.

&&

.FIRE WEATHER...
Issued at 408 AM CDT Fri Mar 14 2025

The main trends seen overnight are a growing consensus of a more
dry profile with dew points dropping into the mid 40s in the
south and east. This also means increased confidence in wind
gusts around 40mph or greater this afternoon. Have issued a Red
Flag Warning in this main wind axis, which collocates well with
RH values as low as the mid 20s. The main uncertainty remaining
is the coverage and intensity as thunderstorms progress
northeastward through the afternoon. Outflow boundaries from
these storms could lead to localized wind enhancements, some of
which could be up to 80mph in the south. Rainfall amounts will
also be on the lower end (generally below an inch) due to the
dryness and the fast storm motion.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for IAZ006-007-
016-017-025>028-036>039-047>050-059>062-071>075-081>086-
092>097.
Wind Advisory until 10 PM CDT this evening for IAZ038-039-049-
050-060>062-072>075-081>086-092>097.

&&

DISCUSSION...Jimenez
AVIATION...Cogil
FIRE WEATHER...Jimenez
Hazardous weather outlook, Mar 14, 5:48 AM CDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
548 AM CDT Fri Mar 14 2025

IAZ038-039-049-050-060>062-072>075-081>086-092>097-151100-
Grundy-Black Hawk-Marshall-Tama-Polk-Jasper-Poweshiek-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
548 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of southern,
central, and eastern Iowa

.DAY ONE...Today and tonight

South to southeast winds are expected to gust from 35 to 50 mph
this afternoon. These winds will also combine with warm
temperatures, lower humidities, and dry vegetation to result in
critical fire weather conditions. A Wind Advisory and Red Flag
Warning are both in effect. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

An Enhanced to Moderate Risk of severe thunderstorms is in place
for this afternoon and early this evening. Damaging winds will be
the primary threat due to fast moving storms, with gusts in
excess of 70 mph possible, but large hail and a few tornadoes are
possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ006-007-016-017-025>028-036-037-047-048-059-071-151100-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Boone-Story-Dallas-Adair-
548 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of central and
northern Iowa.

.DAY ONE...Today and tonight

South to southeast winds are expected to gust from 35 to 45 mph
this afternoon. These winds will also combine with warm
temperatures, lower humidities, and dry vegetation to result in
critical fire weather conditions. A Red Flag Warning is in
effect. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

A Slight to Moderate Risk of severe thunderstorms is in place for
this afternoon and early this evening. Damaging winds will be the
primary threat due to fast moving storms, with gusts in excess of
70 mph possible, but large hail and a few tornadoes are possible
as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ004-005-015-023-024-033>035-044>046-057-058-070-151100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-
548 AM CDT Fri Mar 14 2025

This Hazardous Weather Outlook is for portions of western and
northwest Iowa.

.DAY ONE...Today and tonight

A Slight to Enhanced Risk of severe thunderstorms is in place for
this afternoon and early this evening. Damaging winds will be the
primary threat due to fast moving storms, with gusts in excess of
70 mph possible, but large hail and a few tornadoes are possible
as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Far northwest Iowa may also see light snow with blowing snow
Saturday resulting in hazardous travel conditions at times.
Gusty winds are expected Saturday too with a few gusts over 45
mph possible.

Accumulating snow is also likely over northwest Iowa around
Wednesday with gusty winds potentially producing blowing and
drifting snow.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:14 AM CDTRed Flag WarningDMXAdair, Adams, Appanoose, Black Hawk, Boone, Bremer and 31 more17 hr
Mar 14, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Audubon, Cass, Guthrie41 min
Mar 14, 4:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union47 min
Mar 14, 4:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAdair, Clarke, Dallas, Guthrie, Madison, Union41 min
Mar 14, 4:26 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Carroll, Crawford, Greene, Guthrie64 min
Mar 14, 4:54 PM CDTHigh Wind WarningDMXAdams, Appanoose, Clarke, Davis, Decatur, Lucas and 6 more4 hr
Mar 14, 4:56 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene49 min
Mar 14, 4:57 PM CDTSevere Thunderstorm WarningDMXAdams, Audubon, Cass48 min
Mar 14, 5:01 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXClarke, Decatur, Lucas, Madison, Marion, Ringgold and 3 more44 min
Mar 14, 5:03 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story42 min
Mar 14, 5:12 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Sac48 min
Mar 14, 5:19 PM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Dallas, Guthrie, Madison41 min
Mar 14, 5:28 PM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Greene, Hamilton, Story, Webster47 min
Mar 14, 5:32 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Marion, Polk, Poweshiek and 1 more43 min
Mar 14, 5:35 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXAudubon, Boone, Carroll, Crawford, Dallas, Greene and 1 more40 min
Mar 14, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Marion, Warren31 min
Mar 14, 5:49 PM CDTSevere Thunderstorm WarningDMXCalhoun, Hamilton, Hancock, Humboldt, Kossuth, Palo Alto and 3 more56 min
Mar 14, 5:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBoone, Grundy, Hamilton, Hardin, Jasper, Marshall and 2 more66 min
Mar 14, 6:04 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Greene, Sac41 min
Mar 14, 6:42 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Kossuth, Palo Alto, Pocahontas36 min
Mar 14, 6:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXGrundy, Jasper, Mahaska, Marshall, Poweshiek, Tama and 1 more59 min
Mar 14, 6:50 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Grundy, Hamilton, Hancock and 4 more55 min

Nearby

Wind Advisories in Iowa, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.